Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 114, NWS Birmingham, AL

May 20, 2008Cherokee County, Cleburne County, Alabama

NWS Birmingham, AL issued this tornado warning at May 20, 2008, 5:26 PM CDT for Cherokee County, Cleburne County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2008, 5:26 PM CDT (22:26 UTC)
Expired
May 20, 2008, 5:59 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Cherokee County, AL, Cleburne County, AL

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:33 PM CDTHAIL 0.753 Se Ellisville, ALDIME TO PENNY SIZE HAIL WAS OBSERVED IN SOUTHERN CHEROKEE COUNTY SOUTHEAST OF ELLISVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 202227
TORBMX
ALC019-029-202315-
/O.NEW.KBMX.TO.W.0114.080520T2226Z-080520T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHEASTERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 615 PM CDT

* AT 526 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ELLISVILLE...OR
  NEAR CENTRE...MOVING SOUTHEAST AT 37 MPH.

* THE TORNADO WILL BE NEAR...
  BORDEN SPRINGS BY 545 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3409 8542 3387 8539 3404 8564 3417 8555
TIME...MOT...LOC 2226Z 310DEG 32KT 3409 8561

$$

10/ARM
2 follow-up statements
000 
WWUS54 KBMX 202240
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT TUE MAY 20 2008

ALC019-029-202315-
/O.CON.KBMX.TO.W.0114.000000T0000Z-080520T2315Z/
CLEBURNE AL-CHEROKEE AL-
540 PM CDT TUE MAY 20 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN CHEROKEE AND NORTHEASTERN CLEBURNE COUNTIES...

AT 540 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A 
A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED 9 MILES NORTHWEST OF 
BORDEN SPRINGS...OR ABOUT 9 MILES NORTHEAST OF PIEDMONT...MOVING 
SOUTHEAST AT 37 MPH.

THE TORNADO WILL BE NEAR...
  BORDEN SPRINGS BY 550 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3409 8543 3408 8542 3387 8539 3403 8562
      3413 8554
TIME...MOT...LOC 2240Z 309DEG 32KT 3402 8550

$$

10/ARM
000 
WWUS54 KBMX 202259
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT TUE MAY 20 2008

ALC019-029-202309-
/O.CAN.KBMX.TO.W.0114.000000T0000Z-080520T2315Z/
CLEBURNE AL-CHEROKEE AL-
559 PM CDT TUE MAY 20 2008

...THE TORNADO WARNING FOR SOUTHEASTERN CHEROKEE AND NORTHEASTERN
CLEBURNE COUNTIES IS CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.

LAT...LON 3409 8543 3408 8542 3387 8539 3403 8562
      3413 8554
TIME...MOT...LOC 2259Z 309DEG 32KT 3391 8534

$$

10/ARM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 20, 3:39 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 20, 3:39 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE MAY 20 2008

.SHORT TERM...TONIGHT AND WEDNESDAY.

WEAK FRONTAL BOUNDARY IS CURRENTLY CROSSING THE STATE LINE LEADING
TO SEVERAL AFTERNOON THUNDERSTORMS AND SUBSEQUENT WATCHES AND
WARNINGS.  LOOK FOR THIS TREND TO CONTINUE THROUGH THE REST OF THE
AFTERNOON INTO THE EVENING HOURS.  STORMS WILL BE ORGANIZED IN
NATURE VERSES PULSE DUE TO THE BOUNDARY INDUCED FORCING AND SHEAR
PROFILES.  DEWPOINTS ARE HIGHER THAN ANTICIPATED...WHICH WILL KEEP
THE CAPE VALUES HIGHER SOUTH...AT LEAST FOR A WHILE.  QUESTIONS
REMAIN HOW FAR SOUTH THE BEST FORCING AND UPPER LEVEL SHORT WAVE
ACTIVITY WILL MOVE.  HAVE NOTICED THAT WE ARE NOT GETTING AIRMASS
THUNDER ACTIVITY SOUTH AHEAD OF THE BOUNDARY...SAYS A LOT.

TOMORROW WILL BE A DIFFERENT DAY AS A SLIGHTLY COOLER A DRIER
AIRMASS SETTLES ACROSS THE AREA.  NORTHWEST WINDS WILL USHER UPPER
70S TO LOWER 80S WITH DEWPOINTS 10 TO 15 DEGREES LOWER.  IT WILL
FEEL LIKE SPRING FOR AT LEAST A DAY.

17/KLAWS

WEDNESDAY AND WEDNESDAY NIGHT...

DRIER AIR FILTERS IN IMMEDIATELY BEHIND A COLD FRONT FOR WEDNESDAY
AND HAVE REMOVED POPS FROM ALL AREAS....ALTHOUGH MOISTURE AXIS
LURKS CLOSE TO THE SOUTHERN MOST CWA. MID 80S EXPECTED FAR SOUTH
TOMORROW BUT UPPER 70S TO NEAR 80 EXPECTED NORTH. LOWS NEAR NORMAL
IN THE 50S AND 60S.

75/LINHARES

.LONG TERM...THURSDAY THROUGH TUESDAY.

LATEST RUNS OF THE GFS/ECMWF/GFS ENSEMBLES AND EVEN THE DGEX ARE
EXHIBITING FAIR AGREEMENT WITH THE SYNOPTIC EVOLUTION THROUGH THE
PERIOD. IT LOOKS AS IF THE THE OVERALL PATTERN WILL ONLY SLOWLY
CHANGE DUE TO THE BLOCKING STRUCTURE ACROSS THE CONUS. TWO LARGE
LARGE CYCLONES ARE LOCATED IN THE NORTHEASTERN US AND NEAR THE FOUR
CORNERS AT START OF PERIOD WITH A STOUT BUT SKINNY RIDGE IN
BETWEEN. PREVIOUS FORECAST TRENDS REMAIN UNBLEMISHED.

FOR THURSDAY AND FRIDAY...SCATTERED THUNDERSTORMS REMAIN IN THE
FORECAST AS A WARM FRONT SLOWLY MOVES NORTHWARD ACROSS CENTRAL
ALABAMA AND REMAINS NEARBY INTO FRIDAY. A FEW SHORT WAVE TROUGHS
RIDE DOWN THE BACKSIDE OF THE EASTERN TROUGH WHILE A JET STREAK
RIDES BY ALONG THE SOUTHERN BRANCH. WINDS ALOFT ARE INITIALLY
CONVERGENT AND THEN THE MID TO UPPER LEVEL RIDGE SHIFTS EASTWARD INTO
ALABAMA. ADDITIONALLY...OVERALL MOISTURE IS LIMITED FOR PARTS OF THE
AREA AND STORMS WILL BE LARGELY DIURNALLY DRIVEN. WITH THIS SAID...
WILL NOT MENTION ANY STRONG STORMS YET BUT THIS PERIOD BEARS
MONITORING.

LARGE UPPER SHORT WAVE RIDES DOWN THE BACKSIDE OF THE TROUGH ON
SATURDAY PUSHING THE MEANDERING FRONT SOUTHWESTWARD...BACKDOOR FRONT.
SO AFTER THESE ISOLATED TO SCATTERED THUNDERSTORMS SATURDAY...THE
ATMOSPHERE DRIES OUT AND FORECAST WILL BE DRY THEREAFTER.

75/LINHARES

&&

.AVIATION...18Z AVIATION DISCUSSION.

CLOUD COVER STARTING TO STREAM THROUGH THE NORTHERN SITES WITH SCT
TO BKN LOWER LEVEL AND SIMILAR COVERAGE FOR A MID DECK.  WILL CARRY
VCTS FOR ANB NOW AND...MGM AND TOI A LITTLE LATER.  SHOULD SEE MUCH
OF THE ACTIVITY...IF ANY...CALM DOWN SHORTLY AFTER SUNSET.  ONLY
OTHER AVIATION CONCERNS ARE THE GUSTY WINDS...SOUTHWEST AT OVER
10 KNOTS WITH GUSTS AS HIGH AS 25 KNOTS.  THE WINDS SHOULD ALSO
DIMINISH AFTER THE FIRST TEN HOUR PERIOD OR SO.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     54  80  53  83  61 /  20  10  10  40  20
ANNISTON    56  81  55  86  64 /  20  10  10  40  30
BIRMINGHAM  57  81  57  82  65 /  10   0  10  40  20
TUSCALOOSA  58  84  59  87  67 /  10  10  10  40  20
CALERA      58  82  60  85  64 /  10  10  10  40  30
AUBURN      60  84  61  83  63 /  20  10  10  30  40
MONTGOMERY  63  86  61  89  64 /  20  20  10  40  40
TROY        63  86  62  89  64 /  20  20  10  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM FOR ALL OF CENTRAL ALABAMA.

&&

17/75/17
Hazardous weather outlook, May 20, 1:00 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE MAY 20 2008

ALZ011>015-017>050-211800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING AS A WEAK SURFACE BOUNDARY MOVES SOUTHWARD ACROSS
THE AREA. THE SEVERE THREAT AREA WILL REMAIN GENERALLY ALONG AND
EAST OF I-65. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

A LAKE WIND ADVISORY IS ALSO IN EFFECT UNTIL 7 PM THIS EVENING.
EXPECT SOUTHWEST WINDS AROUND 15 MPH WITH GUSTS AS HIGH AS 25 MPH
THROUGH THE REMAINDER OF THE AFTERNOON.  WINDS WILL BE HIGHER ALONG
AREA LAKES...SO CAUTION SHOULD BE EXERCISED IF BOATING IS PLANNED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TODAY.

17/KLAWS

In the hours before

Special weather statement, May 20, 4:14 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT TUE MAY 20 2008

ALZ014-202200-
WINSTON-
414 PM CDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 500 PM CDT...

AT 414 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 8 MILES EAST OF HALEYVILLE...MOVING
EAST AT 16 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ASHRIDGE.
  WINSTON FREE STATE BARN.
  ROCK CREEK.
  GRAYSON.
  MORELAND.
  BRUSHY LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Local storm report, May 20, 5:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             6 NE SAND ROCK          34.30N 85.69W
05/20/2008  E0.88 INCH       CHEROKEE           AL   PUBLIC

            NICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF COUNTY
            ROAD 43 AND 275.

&&

GGOGGINS
Local storm report, May 20, 5:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     SAND ROCK               34.24N 85.77W
05/20/2008                   CHEROKEE           AL   EMERGENCY MNGR

            TREES REPORTED DOWN IN SAND ROCK.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:53 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
May 20, 4:23 PM CDTSevere Thunderstorm WarningBMXWinston37 min
May 20, 4:30 PM CDTSevere Thunderstorm WarningBMXCherokee30 min
May 20, 4:52 PM CDTSevere Thunderstorm WarningBMXCherokee53 min
May 20, 4:59 PM CDTSevere Thunderstorm WarningBMXBlount61 min
May 20, 5:05 PM CDTTornado WarningBMXCherokee40 min
May 20, 5:22 PM CDTSevere Thunderstorm WarningBMXEtowah53 min
May 20, 5:37 PM CDTSevere Thunderstorm WarningBMXWalker, Winston23 min
May 20, 6:01 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair59 min
May 20, 6:26 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne49 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega51 min
May 20, 6:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega53 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.